I’ve realised again that some friends are wondering how I am. My sense of time has never been very good, and it’s even stranger now. So I am amazed that it is already three months, a quarter of a year, since my hospital stay over the Christmas holidays.
I always struggle to answer that question of how I’m doing. I guess the best response is that I have been stable over these three months since I started my second regimen of palliative chemo, which has stopped the internal bleeding that made me so severely anemic in late December. I haven’t had any significant new symptoms, but the tumours and the trouble they cause haven’t gone away either. That trouble is manageable, however, with good pain medication and reduced or modified activity. So I don’t have much to complain about—which means I have much to be grateful for!
I only have one cycle (two treatments) of chemo left, so I will be done April 19. I have no idea what will happen without the chemo to keep my disease progression at bay. I had a few months of stability after my first chemo regimen ended last summer, but I can’t count on that happening again. I know from past experience that when this sarcoma is growing and spreading, it grows fast. There might be another chemo option to try when that happens, but the chance of it being effective is small. I was very lucky with the chemo I’m on now. So all I can do is take each day as the gift it is and hope for a long delay in aggressive disease progression.
The chemo treatments themselves haven’t been too bad in side effects. Physically, it’s never worse than a mild hangover. I usually need to rest more for a few days, and there have been a few minor digestive issues and side effects. Mild edema and the steroids I’m on have led to weight gain and that moon-face effect, but that’s not as bad as the extreme edema (30 pounds of fluid!) I endured with last summer’s chemo. But I don’t like not looking like myself. I didn’t mind being bald, but bald doesn’t look so good with chipmunk cheeks. Now I look like Casper, the friendly ghost!
The steroids also affect my mood, making me more energetic physically but also irritable and anti-social. That means most of the time I prefer to be alone, getting practical things done. I think the chemo affects my mood as well. Last summer I didn’t complete all six cycles of chemo because it seemed to be causing mild depression. (I wasn’t on steroids then.) This time I am not quite depressed, but I have been feeling rather dull. I can’t tell if that’s from the steroids or the chemo. I was in excellent spirits in February, but since then I have declined into a slightly unsociable, mild apathy. It’s not severe or serious, but it’s not especially fun either. Like the chubby cheeks, it doesn’t feel like me. Being such uncharming company has me concerned about not being a great partner for Roy, though as usual he never complains about how little he receives from me. He wanted me to mention here that he is rather dull too, but I’ll leave that joke to him!
While my mood has meant I haven’t been actively seeking company, I know some friends have been hesitant to visit or reach out, not knowing how I am. And flu season had many staying away for fear of bringing viruses while my immune system is compromised by chemotherapy. But I have been happy to still be well enough to receive some visitors and go on modest outings, despite my somewhat unsocial state. I am especially looking forward to some gentler weather (this week’s sunny skies brought freezing temperatures of -10 C here) for tea-time out of doors! Maybe soon I won’t just look like Casper but be as friendly as him too!
(More posts coming soon.)